A study finds that certain pain relievers may promote Clostridium difficile infection. The results may help improve the management of the condition and its symptoms.
People who receive treatment with antibiotics have a higher risk of developing C. difficile because these drugs affect the natural flora of the gut.
The use of nonsteroidal anti-inflammatory drugs (NSAIDs), which reduce pain and decrease fever and inflammation, could also promote C. difficile infection.
Looking at the results of the study in mice, the researchers determined that even brief exposure to the NSAID prior to C. difficile inoculation increased the severity of the infection and reduced the chances of survival.
Further analysis revealed that the NSAID also altered the microorganisms that live in the digestive tract, called the gut microbiota. Additionally, this drug depleted the production of prostaglandins, which are hormone-like substances that play a crucial role in gastrointestinal health.
“We are always trying to think of modifiable risk factors for the disease,” says David Aronoff, a microbiologist and infectious diseases expert at Vanderbilt University and the study leader.
The team concluded that NSAIDs impair the immune response of the intestine. Although indomethacin was the only NSAID that the study tested, Aronoff believes that the findings might also be valid for common NSAIDs, such as ibuprofen and aspirin, because they have similar biological mechanisms.
“Ultimately, these new results might guide how we treat people with C. diff, particularly with pain management. Right now, it’s too early for our results to guide clinical care, but they should be a stimulus for future studies,” concludes Aronoff.